Genetic Predisposition to Codeine Overdose Potentially Fatal to Children, Warns FDA
Posted 15 August 2012 | By
A popular painkiller may put children recovering from surgical procedures at greater risk for serious and potentially fatal side effects, the US Food and Drug Administration (FDA) said Wednesday, 15 August.
The agency said it concerned about codeine-a painkiller commonly used after children have their tonsils or adenoids removed-and reports in scientific literature indicating at least three children may have died after taking the painkiller in a post-operative setting. Codeine is converted into morphine by the body when it is ingested, and FDA explained some children are genetically susceptible to metabolizing it into higher concentrations, causing respiratory distress.
"The agency is warning the public that this danger exists for some children whose livers convert codeine to morphine in higher than normal amounts," FDA wrote. FDA said it estimated between one and seven in every 100 children is a so-called "ultra-rapid metabolizer," but estimates vary depending on the ethnic group involved. An estimated 29% of Ethiopian children are ultra-rapid metabolizers, while just 1-2% of northern European children are.
FDA said the only way to tell if a person is an ultra-rapid metabolizer is to conduct a genetic test, of which FDA has cleared several.
The safety communication did not indicate that the medication would be withdrawn from the market, contraindicated for use in young children or require mandatory genetic testing, but did implore health professionals to be vigilant of symptoms indicating that a child has overdosed and to consider alternate analgesic treatments.